Louisiana, 2015

Flash Flooding in Louisiana, April 16, 2015

April 16, 2015 · NWS LCH · 2 events in 2 counties and zones

A high moisture content air mass moved back into the region while an upper level short wave moved across Texas and Louisiana. The resulting slow moving thunderstorms produced flash flooding over sections of Central Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A high moisture content air mass moved back into the region while an upper level short wave moved across Texas and Louisiana. The resulting slow moving thunderstorms produced flash flooding over sections of Central Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 16, 12:25 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 16, 12:25 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
125 PM CDT THU APR 16 2015

.UPDATE...
LOCAL 88DS SHOWING WIDESPREAD SHOWERS AND STORMS DEVELOPING OVER
THE SWRN ZONES AND ADJACENT COASTAL WATERS...IN AREA OF DEEP
TROPICAL MOISTURE AND INCREASING DIFFLUENCE ALOFT. GIVEN FORECAST
QPFS AND CURRENT FFGS FOR THE SWRN 1/4 OF THE FORECAST AREA HAVE
EXTENDED THE CURRENT FLASH FLOOD WATCH WWD TO INCLUDE THE
REMAINDER OF THE SRN ZONES PLUS HARDIN AND SRN JASPER/NEWTON. ALSO
RAISED POPS SLIGHTLY FOR THE SWRN ZONES TO MATCH POSSIBLE FLASH
FLOOD CONDITIONS.

25

&&

.PREV DISCUSSION... /ISSUED 1051 AM CDT THU APR 16 2015/

DISCUSSION...
TWO FEATURES PRETTY MUCH TELL THE STORY THIS MORNING. FIRST IS THE
12Z KLCH SOUNDING WHICH SHOWS A VERY MOIST (MEAN RH 80
PERCENT/PWAT 1.75 - 180 PERCENT OF NORMAL) AND UNSTABLE (MODIFIED
LI -6 TO -8/MU CAPE 2300/LAPSE RATE 7+ C/KM) AIRMASS IN PLACE.
MEANWHILE WATER VAPOR IMAGERY SHOWS MULTIPLE PERTURBATIONS IN THE
SRN STREAM FLOW IMPACTING/UPSTREAM OF THE REGION. MAY AS WELL
THROW IN A COASTAL TROF ANALYZED JUST OFF THE COAST. LOCAL 88DS
ALREADY SHOW PLENTY OF CONVECTION ONGOING AND LONG STORY SHORT
LOOKS LIKE THIS TREND WILL LAST THE REST OF THE DAY...THUS MOVED
UP THE AFTERNOON HIGH POPS TO COVER THE REMAINDER OF THE FIRST
PERIOD. ELSEWHERE JUST MINOR TWEAKS TO INHERITED GRIDS/ZONES AT
MOST.

UPDATE OUT SHORTLY.
25

PREV DISCUSSION... /ISSUED 626 AM CDT THU APR 16 2015/

AVIATION...WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY NOW OVER
THE GULF WATERS WILL BE ADVANCING INTO THE INLAND AREA THIS
MORNING. MAINTAINING PREVAILING CONVECTION FOR PORTIONS OF THE DAY
FOR THE TERMINALS OF LFT AND ARA...AND TEMPOS FOR SHOWERS AND A
FEW THUNDERSTORMS AT LCH...LFT AND AEX. RAINS ARE EXPECTED TO
TAPER OFF DURING THE EVENING HOURS.

PREV DISCUSSION... /ISSUED 331 AM CDT THU APR 16 2015/

DISCUSSION...MAIN FORECAST ISSUES WILL BE POPS AND RAINFALL
ESPECIALLY THROUGH FRIDAY.  AFTER A BRIEF BREAK FROM SHOWER AND
THUNDERSTORM ACTIVITY ON WEDNESDAY...APPEARS THAT CONDITIONS WILL
BECOME MORE FAVORABLE BEGINNING TODAY.  SHOWERS AND THUNDERSTORMS
WERE DEVELOPING OVER THE WESTERN GULF THIS MORNING.  WITH INCREASING
PWAT AND THTE PROGGED OVER THE SOUTHERN AREAS THIS MORNING...
ANTICIPATE INCREASING SHOWER AND THUNDERSTORM COVERAGE THROUGHOUT
THE DAY.  LATEST QPF TRENDS SHOW HEAVIEST RAINFALL OVER LOWER
ACADIANA.  WILL ISSUE FFA THRU 03Z FRIDAY OVER THAT REGION.  SEVERAL
ROUNDS OF HEAVY RAIN MAY OCCUR THROUGH AT LEAST SATURDAY AS UPPER
TROUGH MOVES THROUGH THE CENTRAL U.S.

MODELS ARE FORECASTING A WEAK FRONTAL BOUNDARY MOVING INTO THE
NORTHERN GULF THROUGH EARLY NEXT WEEK.  WILL TAPER POPS ON SUNDAY
AND MAINTAIN A DRIER FORECAST FOR EARLY NEXT WEEK. MODEST MOISTURE
RETURN AND WEAK SHORT WAVES ARE FORECASTED BEGINNING WEDNESDAY.
THEREFORE WILL KEEP LOW POPS IN THE FORECAST FOR LATER IN THE WEEK.

MARINE...WEAK HIGH PRESSURE OVER THE EASTERN GULF WILL MAINTAIN A
WEAK TO OCCASIONALLY MODERATE ONSHORE FLOW.  FRONTAL BOUNDARY WILL
MOVE INTO THE NORTHERN GULF ON SUNDAY NIGHT.  N/NE FLOW IS EXPECTED
BEHIND THE FRONT. WHILE SUSTAINED WINDS SHOULD NOT BE THAT
STRONG...CONVECTIVE WINDS GUSTS MAY OCCUR. WINDS WILL GRADUALLY
SHIFT TO THE EAST BY THE MIDDLE OF NEXT WITH SOME GRADIENT
TIGHTENING FORECASTED OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  78  66  78  66 /  70  50  60  70
LCH  78  67  80  67 /  80  60  60  70
LFT  77  67  80  69 /  80  60  60  70
BPT  79  68  80  66 /  80  50  50  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR LAZ041>045-
     052>055-073-074.

TX...FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR TXZ201-215-
     216-261-262.

GM...NONE.
&&

PUBLIC...04
Hazardous weather outlook, Apr 16, 3:52 AM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
452 AM CDT THU APR 16 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-171000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
452 AM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY ESPECIALLY ALONG THE
INTERSTATE 10 CORRIDOR. THE MAIN HAZARD WILL BE VERY HEAVY RAIN
ALTHOUGH STRONG WIND GUSTS WITH THUNDERSTORM ACTIVITY WILL ALSO BE
POSSIBLE. THE ACTIVITY WILL DECREASE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN UPPER LEVEL DISTURBANCE WILL BRING MORE SHOWERS AND
THUNDERSTORMS FOR FRIDAY AND SATURDAY. THE MAIN HAZARD WILL BE
HEAVY RAINFALL WITH ADDITIONAL FLOODING POSSIBLE. THE UPPER LEVEL
DISTURBANCE WILL MOVE EAST OF THE AREA BY SUNDAY NIGHT. DRY
WEATHER WITH NO HAZARDS IS FORECASTED FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR TODAY...FRIDAY AND SATURDAY.

In the hours before

Special weather statement, Apr 16, 11:16 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1216 PM CDT THU APR 16 2015

LAZ027-030-031-161800-
BEAUREGARD LA-ALLEN LA-VERNON LA-
1216 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAUREGARD...SOUTH
CENTRAL VERNON AND NORTH CENTRAL ALLEN PARISHES UNTIL 100 PM CDT...

AT 1215 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TULLA...OR 8 MILES SOUTH OF DE RIDDER...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DE RIDDER...SUGARTOWN...DERIDDER...TULLA AND BUNDICK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3086 9292 3061 9327 3073 9342 3105 9315
TIME...MOT...LOC 1715Z 222DEG 17KT 3073 9329
Special weather statement, Apr 16, 11:20 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1220 PM CDT THU APR 16 2015

TXZ259>262-161800-
SOUTHERN NEWTON TX-SOUTHERN JASPER TX-NORTHERN JASPER TX-
NORTHERN NEWTON TX-
1220 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JASPER AND
SOUTHWESTERN NEWTON COUNTIES UNTIL 100 PM CDT...

AT 1219 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BUNA...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIRBYVILLE...CALL...BUNA...OLD SALEM...TROUT CREEK...WRIGHTS
SETTLEMENT AND DEVILS POCKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3051 9408 3053 9407 3054 9408 3062 9406
      3064 9405 3069 9369 3058 9372 3054 9374
      3053 9373 3040 9377 3040 9410
TIME...MOT...LOC 1719Z 272DEG 17KT 3049 9401

The radar

The Ft Polk radar (KPOE), 41 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rapides

When
April 16, 1:43 PM CST to 3:18 PM CST
Where
Rapides County, 1.58 mi SSW of Weil to 1.9 mi ESE of Bijou
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.298, -92.577

Heavy rain caused many roads to flood with up to one foot of water across portions of the Alexandria area. Media passed along a report of two cars under water at an underpass at Jackson Street. Flood waters also entered a furniture store and a few homes in Alexandria.

Flash Flood, Avoyelles

When
April 16, 2:00 PM CST to 3:18 PM CST
Where
Avoyelles County, 0.95 mi S of Mansura to 7.95 mi W of Center Pt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.056, -92.047

Heavy rain across northwest sections of Avoyelles Parish closed several state highways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566904, 566906.